Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 10, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2020, 3:35 PM CDT for 4 counties in Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2020, 3:35 PM CDT (20:35 UTC)
- Expired
- May 14, 2020, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 54 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
237
WUUS53 KDMX 142035
SVRDMX
IAC001-049-077-121-142115-
/O.NEW.KDMX.SV.W.0010.200514T2035Z-200514T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
335 PM CDT Thu May 14 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Madison County in south central Iowa...
Southeastern Guthrie County in west central Iowa...
Southwestern Dallas County in central Iowa...
Northeastern Adair County in southwestern Iowa...
* Until 415 PM CDT.
* At 334 PM CDT, a severe thunderstorm was located near Stuart, or 9
miles southeast of Guthrie Center, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stuart, Earlham, Redfield, Dexter, Casey, Diamondhead Lake, Menlo
and Linden.
This includes Interstate 80 between mile markers 83 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4148 9451 4163 9455 4176 9406 4148 9404
TIME...MOT...LOC 2034Z 250DEG 23KT 4158 9439
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg2 follow-up statements
869
WWUS53 KDMX 142103
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
403 PM CDT Thu May 14 2020
IAC001-049-077-121-142115-
/O.CON.KDMX.SV.W.0010.000000T0000Z-200514T2115Z/
Madison IA-Guthrie IA-Dallas IA-Adair IA-
403 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN MADISON...SOUTHEASTERN GUTHRIE...SOUTHWESTERN DALLAS
AND NORTHEASTERN ADAIR COUNTIES...
At 403 PM CDT, a severe thunderstorm was located 7 miles west of
Adel, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stuart, Earlham, Redfield, Dexter, Diamondhead Lake and Linden.
This includes Interstate 80 near mile marker 91, and between mile
markers 93 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4148 9434 4167 9439 4176 9406 4148 9404
TIME...MOT...LOC 2103Z 250DEG 23KT 4164 9415
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg820
WWUS53 KDMX 142110
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
410 PM CDT Thu May 14 2020
IAC001-049-077-121-142120-
/O.EXP.KDMX.SV.W.0010.000000T0000Z-200514T2115Z/
Madison IA-Guthrie IA-Dallas IA-Adair IA-
410 PM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON...
SOUTHEASTERN GUTHRIE...SOUTHWESTERN DALLAS AND NORTHEASTERN ADAIR
COUNTIES WILL EXPIRE AT 415 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4148 9434 4167 9439 4176 9406 4148 9404
TIME...MOT...LOC 2110Z 250DEG 23KT 4165 9411
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:25 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 14, 2:25 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 225 PM CDT Thu May 14 2020 .SHORT TERM.../Tonight through Friday Night/ Issued at 225 PM CDT Thu May 14 2020 Confidence: Medium to High Main concerns tonight will be the extent of the severe weather and potential for training storms southeast as the boundary nears the Iowa-Missouri border. Front has managed to remain over southern Iowa with most of the convection so far elevated along and just north of the boundary. Dewpoints have climbed to 65 to 70F in the south with temperatures in the upper 60s/lower 70s as well. Effective bulk shear continues to support some storm organization in the south and LCL's remain low. Early morning 12z subjective H850 analysis showed +10C fetch of moisture just ahead of the approaching low. With clearing in the south now, expecting that severe will be ramping up in the next few hours. SWODY1 has been trimmed back a bit in the south. As for the hydro threat, as noted in earlier update we continue with dry antecedent conditions ove r most of the region but there is a small potential for a few rounds of storms southeast into the overnight as the front sags south and low level inflow increases into the overnight hours. This would likely be focused mainly in the far southeast where the current flash flood watch has been issued. The storms are likely to continue into the evening hours and begin to diminish after midnight for most of the area. Lows tonight will dip into the 40s northwest to the upper 50s in the southeast. Friday will see a pleasant day with high pressure building across the region. Highs will reach the lower to mid 70s during the day. Tomorrow night the next system will approach. The models are still slowing the timing and will follow suit with slower arrival by 12z Saturday and mainly in southwest sections. Lows tomorrow night will hold in the lower to mid 50s south. .LONG TERM.../Saturday through Thursday/ Issued at 225 PM CDT Thu May 14 2020 Confidence: Medium to High Models in decent agreement for Saturday with incoming short wave and potential for a spring system that bring another 1 or more inches of rainfall to the region with breezy conditions. Highs Saturday will be slightly cooler in the upper 60s to lower 70s over the area with thicker clouds and plenty of showers around. The system will pull northeast overnight into Sunday, with another trough swinging through the region. Showers and clouds along with continued northwest flow. Highs will fall back to the lower to mid 60s with some sun returning later in the day. The advertised warm-up will continue into midweek with highs returning to the 70s and 80s by Wednesday into Thursday. Little precipitation is expected for Monday through Thursday. Though the GFS is a bit faster by Thursday, it's likely too fast and the Euro has a better handle on timing which keeps the region dry into Thursday. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1227 PM CDT Thu May 14 2020 Area of convection continues to fester near the I80 corridor with cigs still MVFR over portions of the north; some improvement there by 21-00z. In the south, expecting the convection to increase through 00z with occasional lower MVFR vis/cigs at KDSM/KOTM through about 02-06z. Most areas improve toward 12z with less restrictions to flight. /rev && .HYDROLOGY... Issued at 225 PM CDT Thu May 14 2020 Confidence: Medium to High Model trends continue to show some potential for localized heavy rainfall in the far southeast late this afternoon and overnight. Though somewhat conditional, have issued a Flash Flood Watch for a small portion of the forecast area. Antecedent soil moisture and conditions remain dry, but localized heavy rainfall in excess of 3 to 4 inches may cause some urban runoff issues if storms train across the same locations. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for IAZ086-097. && SHORT TERM...REV LONG TERM...REV AVIATION...REV HYDROLOGY...REV
Hazardous weather outlook, May 14, 12:34 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Des Moines IA 1234 PM CDT Thu May 14 2020 IAZ086-097-151745- Wapello-Davis- 1234 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch is in effect for the area this evening and overnight. Please refer to www.weather.gov/desmoines for more information. Strong to severe thunderstorms are expected later this afternoon into this evening over portions of south central and southeastern Iowa. Damaging wind gusts and large hail are the primary severe concerns with an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return later Saturday into Saturday night, but the severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today. IAZ050-060>062-072>075-081>085-092>096-151745- Tama-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose- 1234 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are expected later this afternoon into this evening over portions of central, south central and southeastern Iowa. Damaging wind gusts and large hail are the primary severe concerns with an isolated tornado possible. Locally heavy rainfall may also occur as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return later Saturday into Saturday night, but the severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today. IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-151745- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Cass-Adair- 1234 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few thunderstorms remains possible later today with the higher severe risk over south central and southeastern Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return later Saturday into Saturday night, but the severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today.
In the hours before
Special weather statement, May 14, 10:29 AM CDT, 5 hours 6 minutes before
Special Weather Statement National Weather Service Des Moines IA 1029 AM CDT Thu May 14 2020 IAZ070>072-081-082-141730- Cass-Adair-Madison-Adams-Union- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, and Creston 1029 AM CDT Thu May 14 2020 ...Moderate to Heavy Rainfall This Morning... An area of storms in southwest Iowa have already produced rainfall amounts of 1 to 2 or more inches in portions of Taylor and Adams counties. As the storms slowly progress north and east through the remainder of the morning, they will continue to produce locally moderate to heavy rainfall with the potential for a quick 1 to 2 inches or more of rain. Primary hazards expected would be locally ponding water and lightning associated with the storms.
Special weather statement, May 14, 2:36 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
236 PM CDT Thu May 14 2020
IAZ057>059-071-142030-
Guthrie IA-Audubon IA-Adair IA-Dallas IA-
236 PM CDT Thu May 14 2020
...Strong Thunderstorm With Penny Sized Hail...
At 236 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Guthrie Center, moving east at 20 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Rainfall amounts up to one inch will be possible with this storm.
Locations impacted include...
Guthrie Center, Stuart, Panora, Lake Panorama, Adair, Casey,
Diamondhead Lake, Menlo and Linden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4157 9476 4176 9426 4150 9424 4140 9467
4146 9470 4150 9470 4150 9472
TIME...MOT...LOC 1936Z 251DEG 19KT 4150 9463
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:26 PM CDT | Flash Flood Watch | DMX | Davis, Wapello | 11 hr |
| May 14, 2:36 PM CDT | Special Weather Statement | DMX | Guthrie | 54 min |
| May 14, 3:45 PM CDT | Special Weather Statement | DMX | Adair, Madison | 45 min |
| May 14, 3:57 PM CDT | Special Weather Statement | DMX | Clarke, Madison, Marion, Warren | 48 min |
| May 14, 4:08 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Warren | 52 min |
| May 14, 4:14 PM CDT | Special Weather Statement | DMX | Dallas, Polk | 61 min |
| May 14, 4:28 PM CDT | Special Weather Statement | DMX | Madison | 32 min |
| May 14, 4:46 PM CDT | Tornado Warning | DMX | Clarke, Lucas, Marion, Warren | 29 min |
| May 14, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 29 min |
| May 14, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe, Warren | 46 min |
| May 14, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 31 min |
| May 14, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Union, Warren | 31 min |
| May 14, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 48 min |
| May 14, 6:13 PM CDT | Special Weather Statement | DMX | Decatur, Monroe, Wapello, Wayne | 62 min |
| May 14, 6:20 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 40 min |
| May 14, 6:56 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.